Alert archive / Nevada / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Elko, NV

May 18, 2006Elko County, Eureka County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 18, 2006, 3:37 PM PDT for Elko County, Eureka County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2006, 3:37 PM PDT (22:37 UTC)
Expired
May 18, 2006, 4:15 PM PDT
In force
38 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Elko County, NV, Eureka County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 182238
SVRLKN
NVC007-011-182315-
/O.NEW.KLKN.SV.W.0003.060518T2237Z-060518T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
337 PM PDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA   
  THIS INCLUDES EMIGRANT PASS

* UNTIL 415 PM PDT

* AT 333 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF EMIGRANT PASS...OR ABOUT
  NEAR BEOWAWE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMIGRANT PASS BY 350 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4056 11646 4053 11636 4079 11606 4088 11628

$$

TT
2 follow-up statements
000 
WWUS55 KLKN 182254
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
354 PM PDT THU MAY 18 2006

NVC007-011-182315-
/O.CON.KLKN.SV.W.0003.000000T0000Z-060518T2315Z/
EUREKA NV-ELKO NV-
354 PM PDT THU MAY 18 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM PDT FOR WEST
CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES...

AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR EMIGRANT PASS...MOVING NORTHEAST AT 15 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMIGRANT PASS BY 400 PM PDT

LAT...LON 4056 11646 4053 11636 4079 11606 4088 11628

$$

TT
000 
WWUS55 KLKN 182313
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
412 PM PDT THU MAY 18 2006

NVC007-011-182320-
/O.EXP.KLKN.SV.W.0003.000000T0000Z-060518T2315Z/
EUREKA NV-ELKO NV-
412 PM PDT THU MAY 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELKO AND NORTH
CENTRAL EUREKA COUNTIES EXPIRES AT 415 PM PDT...

THE SEVERE THUNDERSTORM SOUTH OF INTERSTATE 80 IN EUREKA COUNTY HAS 
WEAKENED...THEREFORE...THE SEVERE THUNDERSTORM WARNING IS ALLOWED TO 
EXPIRE ON TIME.

LAT...LON 4056 11646 4053 11636 4079 11606 4088 11628

$$

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM PDT, 52 minutes earlier.

Area forecast discussion, May 18, 2:45 PM PDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
245 PM PDT THU MAY 18 2006

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO BRING WELL ABOVE
NORMAL TEMPERATURES THROUGH FRIDAY. THESE WARM TEMPERATURES ALONG
WITH MID-LEVEL MOISTURE WILL BRING THE CONTINUED RISK OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BEGIN TO
COOL DOWN OVER THE WEEKEND AS A LOW PRESSURE SYSTEM STARTS TO MOVE
INTO THE REGION FROM THE WEST. THIS LOW PRESSURE SYSTEM WILL ALSO
BRING A GOOD THREAT OF SHOWERS LATE SUNDAY AND MONDAY.
&&

.SHORT TERM...UPPER RIDGE AXIS HAS STARTED TO MOVE EWD. THIS HAS
ALLOWED THE FLOW ALOFT TO TURN SWLY WHICH HAS ADVECTED MORE
MOISTURE INTO ERN NV WHERE THE GREATEST CONVECTIVE THREAT WILL BE
THIS EVENING. THIS SWLY FLOW WILL INCREASE ON FRIDAY WHICH WILL
BEGIN TO ADVECT DRIER AIR INTO EAST CNTRL NV. AT THE SAME TIME
A SHORT WAVE EJECTING OUT OF THE OFFSHORE UPPER LOW WILL
BRING INCREASING MOISTURE OVER WRN NV. BEHIND THE SHORT WAVE FRI
NITE AND SAT AN INCREASING SWLY FLOW WILL SPREAD DRIER AIR INTO THE
REGION. SOME MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE NORTH
BUT ONLY ENOUGH FOR SLGT CHC TSTMS WHILE CNTRL NV WILL BE DRY. IT
WILL BE BREEZY SAT CNTRL NV AS 700 MB WINDS ARE AROUND 30 KTS. NEXT
SHORT WAVE ROTATING OUT OF OFFSHORE UPPER TROUGH WILL MOVE INTO NRN
AND CNTRL NV LATE SUNDAY FOR A CHC OF SHWRS WEST AND SLGT CHC EAST.
WITH 700 MB WINDS OF 40 TO 45 KTS IT WILL BE WINDY ACROSS THE FCST
AREA. TEMPERATURES WILL BEGIN TO COOL DOWN OVER THE WEEKEND AS
COOLER BEGINS TO MOVE INTO NRN AND CNTRL NV. CEC

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...WITH SOME STRONG
TSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON...WILL BE CUTTING
TODAYS LONG TERM DISCUSSION A LITTLE SHORT AND FOCUS PRIMARILY ON
STRONG STORM SYSTEM EARLY NEXT WEEK.

MODELS CONTINUE TO BE IN DECENT AGREEMENT REGARDING STORM FOR LATE
THIS WEEKEND AND INTO EARLY NEXT WEEK. DIFFERENCES IN TIMING HAVE
BEEN NOTED COMPARED TO PREVIOUS 12Z MODEL RUNS...WITH TIMING
GENERALLY 6 TO 12 HOURS LATER WITH MAIN STRONG COLD FRONT AND HEAVY
PRECIP COMPARED TO YESTERDAY. EITHER WAY...LOOKS LIKE A DECENT STORM
FOR NRN AND CNTRL NV. U/L TROUGH WILL CONTINUE TO DIG INTO THE ERN
PAC THROUGH THE WEEKEND...FORMING A CLOSED LOW OFF THE CNTRL CALIF
COASTLINE. GFS SHOWS TWO VIGOROUS SHORTWAVES ROUNDING BASE OF U/L
LOW AND EJECTING INTO CALIF/NV BY LATE SUNDAY AND MONDAY. IMPRESSIVE
110 KT JET AND STRONG LLVL THERMAL GRADIENT PUSH ACROSS NV LATE
SUNDAY AND INTO MONDAY...WITH GFS OMEGA VALUES BETWEEN 10 TO 20 UB/S
AHEAD OF THE COLD FRONT WILL NEED TO KEEP A CLOSE EYE ON SEVERE
TSTORM POTENTIAL LATE SUNDAY AFTERNOON THROUGH MONDAY. VERTICAL WIND
PROFILE SHOWING SOME SPEED/DIRECTIONAL WIND SHEAR IN THE LOW TO MID
LVLS...NEARING 30 KTS LATE SUNDAY AND MONDAY.  SEVERE WEATHER
POTENTIAL WILL GREATLY DEPEND ON TIMING OF COLD FRONT...WITH PEAK
INSTABILITY TYPICALLY OCCURRING DURING THE AFTERNOON. THEN
AGAIN...WITH IMPRESSIVE DYNAMICS SHOWN BY MODELS...TIMING MAY NOT
MATTER ALL THAT MUCH. HIGH ELEVATION SNOW FALL ALSO LOOKS
PROBABLE...WITH 700MB TEMPS LOWERING TO -6C ACROSS NRN NV. SOME
VALLEY LOCATIONS COULD ALSO SEE A FEW SNOWFLAKES MONDAY AS COLD
FRONT PUSHES EAST. INCREASED POPS TO AROUND 40 PCT THROUGH MONDAY
NIGHT ACROSS THE WHOLE AREA GIVEN MODEL CONSISTENCY. LOWERED MAX
TEMPS ANOTHER 5 DEGREES MONDAY AND TUESDAY WITH 700MB TEMPS
STRUGGLING TO REACH -2 TO -3C. SAD PART IS...CURRENT FORECASTED TEMPS
MAY STILL BE 4 TO 8 DEGREES TOO HIGH.

MAIN SYSTEM WILL PUSH NE BY TUESDAY...WITH A FEW WEAK SYSTEMS
PUSHING ACROSS THE REGION FOR THE REMAINDER OF THE WEEK...BRINGING
SOME UNSETTLED WEATHER AND NEAR NORMAL TEMPS. TRUDEL
&&

.AVIATION...SCT TS DEVELOPING ACROSS THE AREA...TS WILL CONTINUE TO
INCREASE IN COVERAGE THROUGH THE AFTERNOON. GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE
TSTORMS LATE IN THE AFTERNOON...WITH LOCAL MVFR CONDITIONS POSSIBLE.
TT
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR ALL RIVERS AND
STREAMS IN NORTHERN NEVADA...INCLUDING THE HUMBOLDT RIVER FROM WEST
OF BATTLE MOUNTAIN THRU WINNEMUCCA...THE MARYS RIVER...THE BRUNEAU
RIVER...LAMOILLE CREEK...AND THE JARBIDGE RIVER.

In the hours before

Local storm report, May 18, 2:00 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT THU MAY 18 2006

TEST...TEST...TEST...

THIS IS A TEST OF THE LOCAL STORM REPORT SYSTEM.

Nearby

Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.